Alert archive / South Carolina / Winter Storm Warnings in 2025
Winter Storm Warning 2, NWS Columbia, SC
NWS Columbia, SC issued this winter storm warning at Jan 21, 2025, 4:31 AM EST for 10 counties in South Carolina; 4 counties in Georgia. It took effect at Jan 21, 2025, 4:00 PM EST. It was in force for 12 hr. 34 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 21, 2025, 4:31 AM EST (09:31 UTC)
- In effect from
- Jan 21, 2025, 4:00 PM EST
- Expired
- Jan 22, 2025, 3:46 AM EST
- In force
- 12 hr
- Issued by
- NWS Columbia, SC
Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Lee County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 4:50 PM EST | SNOW 0.1 | 1 Wsw Brookdale, SC | Media report of a light coating of snow on the grass in Orangeburg along Ellis Avenue. |
| Jan 21, 5:10 PM EST | SNOW 0.1 | 3 Wnw North Augusta, SC | SC DOT traffic camera on I-20 just east of the Savannah River shows some light accumulation on the ground. |
| Jan 21, 5:25 PM EST | SNOW 0.2 | 1 Nw Martinez, GA | Spotter reported nearly one quarter inch of snow near River Watch Parkway and Clark Pointe. |
| Jan 21, 5:25 PM EST | SNOW 0.2 | 3 Nnw Grovetown, GA | GDOT webcam along I-20 near Chamblin Road overpass. |
| Jan 21, 5:28 PM EST | SNOW 0 | 3 W Red Bank, SC | SCDOT camera shows a dusting of snow on I-20 at MM51 near Longs Pond Road. |
| Jan 21, 5:45 PM EST | SNOW 0.2 | 2 Nne Lexington, SC | Public report via social media of a dusting of snow in Lexington, SC. |
| Jan 21, 5:45 PM EST | SNOW 0.2 | 7 Wsw Pelion, SC | Public report via social media near the intersection of Fairview Road and Neely Wingard Road. |
| Jan 21, 5:45 PM EST | SNOW 0.4 | 3 Ene Mistletoe Sp, GA | Nice light coating of snow in the Leah community in northern Columbia County. |
| Jan 21, 6:00 PM EST | SNOW 0.1 | 2 Wsw White Rock, SC | Lexington County EM reports car accidents as a result of the snow estimated to be around 0.1 inches. The accidents were located on Wessinger Rd and Indian Fork Rd in Chapin, SC and there was also a report of an accident on Highway 378 in Lexington County. |
| Jan 21, 6:00 PM EST | SNOW 0.2 | Gaston, SC | Public reported through social media a dusting of snow in Gaston, SC. |
| Jan 21, 6:25 PM EST | SNOW 0 | 2 Ne Oak Grove, SC | Public reported a light dusting of snow on mainly elevated surfaces. |
| Jan 21, 6:57 PM EST | SNOW 0.5 | 2 Ene Augusta Daniel Fi, GA | Public report of 0.5 inches of snowfall near Daniel Field in Augusta, GA. Report was accompanied by a picture. |
| Jan 21, 7:24 PM EST | SNOW 0.8 | 3 Sw Augusta Bush Field, GA | Public report of a measurement of 0.85 inches of snowfall in SW Augusta, GA. Report was accompanied by a picture. |
| Jan 21, 7:29 PM EST | SNOW 1.3 | Harlem, GA | Public report of a measurement of 1.25 inches of snow in Harlem, GA. Report was accompanied by a picture. |
| Jan 21, 8:01 PM EST | SNOW 0.8 | 4 Ssw Dreher Island Sp, SC | Social media report showing a photo measuring just under an inch of snow with the road becoming snow covered and snow still falling. |
| Jan 21, 8:02 PM EST | SNOW 1.4 | 1 E Gloverville, SC | Social media report of 1.375 inches of snowfall in Warrenville, SC. Measured on flat slab patio. |
| Jan 21, 8:20 PM EST | SNOW 0.5 | 2 Nnw Harbison State Fo, SC | NWS employee measured a half inch of snow. |
| Jan 21, 8:26 PM EST | SNOW 0.8 | 2 Sse Red Bank, SC | NWS employee measured 0.8 inches of snow and reports the snow is beginning to accumulate on the road. |
| Jan 21, 8:40 PM EST | SNOW 0.3 | 6 Nw Plant Vogtle, GA | Burke EMA reporting a quarter inch of snow at Plant Vogtle. |
| Jan 21, 8:44 PM EST | SNOW 1.5 | 5 Nne Harlem, GA | Public Report of a measurement around 1.5 inches of snowfall in Harlem GA. Report was accompanied by a picture. |
| Jan 21, 8:50 PM EST | SNOW 0.5 | 2 Se Waynesboro, GA | Burke EMA reported a half inch of snow at the EMA headquarters. |
| Jan 21, 9:10 PM EST | SNOW 1 | 2 N White Rock, SC | NWS employee measured one inch of snow. |
| Jan 21, 9:19 PM EST | SNOW 1.7 | 3 Nw Grovetown, GA | |
| Jan 21, 9:25 PM EST | SNOW 0.8 | 3 Nne Martinez, GA | Public report of a measurement of 0.75 inches of snowfall in Martinez, GA. Report was accompanied by a picture. |
| Jan 21, 9:38 PM EST | SNOW 1 | 1 S White Rock, SC | NWS employee reported a measured snow amount of one inch. |
| Jan 21, 10:15 PM EST | SNOW 1.3 | 1 Ne Summit, SC | |
| Jan 21, 10:30 PM EST | SNOW 1 | 2 Nnw Harbison State Fo, SC | NWS Employee measured a storm snow total of 1 inch on Upper Loop Way. |
| Jan 21, 11:00 PM EST | SNOW 1.2 | 2 Nw Evans, GA | Public reported just under one and one quarter inch of snow in Evans. |
| Jan 21, 11:07 PM EST | SNOW 2 | Bowman, SC | Orangeburg county EM reported two inches of snow in Bowman. |
| Jan 21, 11:15 PM EST | SNOW 2 | Appling, GA | Public report of measured 2 inches in Appling. |
| Jan 21, 11:40 PM EST | SNOW 2 | 1 Se Saint Matthews, SC | COOP observer reported a measured 2 inches in Saint Matthews. |
| Jan 22, 12:00 AM EST | SNOW 1 | 1 Ssw White Rock, SC | Public reported around 1 inch of snow near the intersection of Johnson Marina Road and Forrest Shealy Road. |
| Jan 22, 12:40 AM EST | SNOW 2.5 | Rowesville, SC | Media relayed a report from the public of 2.5 inches of snow in Rowesville. |
| Jan 22, 2:00 AM EST | SNOW 2.2 | 1 Nne Aiken, SC | Public reported through social media 2.2 inches of snow in Aiken. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
350 WWUS42 KCAE 210931 WSWCAE URGENT - WINTER WEATHER MESSAGE National Weather Service Columbia SC 431 AM EST Tue Jan 21 2025 GAZ077-SCZ035-038-041-136-137-212145- /O.UPG.KCAE.WW.Y.0002.250121T2200Z-250122T1400Z/ /O.NEW.KCAE.WS.W.0002.250121T2100Z-250122T1400Z/ Burke-Barnwell-Clarendon-Bamberg-Central Orangeburg-Southeastern Orangeburg- Including the cities of Denmark, Branchville, Bamberg, Orangeburg, Eutawville, Bowman, Holly Hill, Elloree, Brookdale, Santee, Summerton, Manning, Waynesboro, Barnwell, Williston, and Blackville 431 AM EST Tue Jan 21 2025 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations one to three inches. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...From 4 PM this afternoon to 9 AM EST Wednesday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Plan on slippery road conditions. The hazardous conditions could impact the Tuesday evening and Wednesday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ GAZ063>065-SCZ030-037-135-212145- /O.NEW.KCAE.WS.W.0002.250121T2100Z-250122T1400Z/ McDuffie-Columbia-Richmond-Aiken-Calhoun-Northwestern Orangeburg- Including the cities of Neeses, Aiken, Thomson, Martinez, St. Matthews, Springfield, Augusta, North Augusta, Evans, and North 431 AM EST Tue Jan 21 2025 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations one to three inches. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...From 4 PM this afternoon to 9 AM EST Wednesday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Plan on slippery road conditions. The hazardous conditions could impact the Tuesday evening and Wednesday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ GAZ040-SCZ016-018-020>022-025>029-031-115-116-212145- /O.NEW.KCAE.WW.Y.0003.250121T2100Z-250122T1400Z/ Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw- Edgefield-Saluda-Lexington-Richland-Lee-Sumter-Northern Lancaster- Southern Lancaster- Including the cities of Camden, Murphys Estates, Johnston, Pageland, Clarks Hill, Winnsboro Mills, Van Wyck, Batesburg-Leesville, Cheraw, Bishopville, Lugoff, Ridge Spring, Carolina Commons Shopping Center, McCormick, Lincolnton, Sumter, Lancaster Mill, West Columbia, Oak Grove, Edgefield, Columbia, Cayce, Newberry, Lexington, Indian Land, Springdale, Seven Oaks, Andrew Jackson State Park, Elgin, Community of Almond Glen, Red Bank, Winnsboro, Saluda, and Lancaster 431 AM EST Tue Jan 21 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations up to one inch, with over one inch likely in some spots. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...From 4 PM this afternoon to 9 AM EST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Tuesday evening and Wednesday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MG
3 follow-up statements
572 WWUS42 KCAE 211716 WSWCAE URGENT - WINTER WEATHER MESSAGE National Weather Service Columbia SC 1216 PM EST Tue Jan 21 2025 SCZ027>029-031-220415- /O.UPG.KCAE.WW.Y.0003.250121T2100Z-250122T1400Z/ /O.EXA.KCAE.WS.W.0002.250121T2100Z-250122T1400Z/ Lexington-Richland-Lee-Sumter- Including the cities of Seven Oaks, Oak Grove, Batesburg-Leesville, Lexington, Sumter, Bishopville, Red Bank, Cayce, Columbia, and West Columbia 1216 PM EST Tue Jan 21 2025 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of around two inches, with locally higher amounts possible. * WHERE...Lee, Lexington, Richland, and Sumter Counties. * WHEN...From 4 PM this afternoon to 9 AM EST Wednesday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Plan on slippery road conditions. The hazardous conditions could impact the Tuesday evening and Wednesday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ GAZ063>065-077-SCZ030-035-037-038-041-135>137-220415- /O.CON.KCAE.WS.W.0002.250121T2100Z-250122T1400Z/ McDuffie-Columbia-Richmond-Burke-Aiken-Barnwell-Calhoun-Clarendon- Bamberg-Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg- Including the cities of North, Neeses, Orangeburg, Eutawville, Holly Hill, Bamberg, Barnwell, Santee, Waynesboro, Denmark, Branchville, Evans, Thomson, Elloree, St. Matthews, North Augusta, Brookdale, Blackville, Manning, Summerton, Aiken, Williston, Bowman, Augusta, Martinez, and Springfield 1216 PM EST Tue Jan 21 2025 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations between 1 and 3 inches, with locally higher amounts possible. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...From 4 PM this afternoon to 9 AM EST Wednesday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Plan on slippery road conditions. The hazardous conditions could impact the Tuesday evening and Wednesday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ GAZ040-SCZ016-018-020>022-025-026-115-116-220415- /O.CON.KCAE.WW.Y.0003.250121T2100Z-250122T1400Z/ Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw- Edgefield-Saluda-Northern Lancaster-Southern Lancaster- Including the cities of Saluda, Indian Land, Pageland, Van Wyck, Camden, Andrew Jackson State Park, Lincolnton, Edgefield, Murphys Estates, Cheraw, Community of Almond Glen, Clarks Hill, Lancaster, Springdale, Carolina Commons Shopping Center, Lancaster Mill, Lugoff, Ridge Spring, Elgin, Johnston, McCormick, Winnsboro Mills, Newberry, and Winnsboro 1216 PM EST Tue Jan 21 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM EST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations up to one inch. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...From 4 PM this afternoon to 9 AM EST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Tuesday evening and Wednesday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ BC
757 WWUS42 KCAE 220205 WSWCAE URGENT - WINTER WEATHER MESSAGE National Weather Service Columbia SC 905 PM EST Tue Jan 21 2025 GAZ063>065-077-SCZ027>031-035-037-038-041-135>137-221400- /O.CON.KCAE.WS.W.0002.000000T0000Z-250122T1400Z/ McDuffie-Columbia-Richmond-Burke-Lexington-Richland-Lee-Aiken- Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- Including the cities of Augusta, Sumter, Holly Hill, Eutawville, Martinez, Lexington, Blackville, St. Matthews, Bowman, Santee, Manning, Summerton, Branchville, Evans, Thomson, Batesburg-Leesville, Aiken, Barnwell, North, Seven Oaks, Red Bank, Bamberg, Neeses, Orangeburg, Bishopville, North Augusta, Denmark, Elloree, Waynesboro, Columbia, Williston, Springfield, Brookdale, Cayce, West Columbia, and Oak Grove 905 PM EST Tue Jan 21 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM EST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations between 1 and 3 inches, with locally higher amounts possible. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...Until 9 AM EST Wednesday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Plan on slippery road conditions. The hazardous conditions could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ GAZ040-SCZ016-018-020>022-025-026-115-116-221400- /O.CON.KCAE.WW.Y.0003.000000T0000Z-250122T1400Z/ Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw- Edgefield-Saluda-Northern Lancaster-Southern Lancaster- Including the cities of Community of Almond Glen, Elgin, Cheraw, Clarks Hill, Lancaster, Lincolnton, Winnsboro, Murphys Estates, Carolina Commons Shopping Center, Springdale, Edgefield, Lancaster Mill, McCormick, Ridge Spring, Johnston, Andrew Jackson State Park, Van Wyck, Saluda, Pageland, Winnsboro Mills, Newberry, Camden, Indian Land, and Lugoff 905 PM EST Tue Jan 21 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST WEDNESDAY... * WHAT...Snow. Total snow accumulations up to one inch. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...Until 9 AM EST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CJR
886 WWUS42 KCAE 220846 WSWCAE URGENT - WINTER WEATHER MESSAGE National Weather Service Columbia SC 346 AM EST Wed Jan 22 2025 GAZ063>065-077-SCZ027>031-035-037-038-041-135>137-221400- /O.CAN.KCAE.WS.W.0002.000000T0000Z-250122T1400Z/ /O.EXA.KCAE.WW.Y.0003.000000T0000Z-250122T1400Z/ McDuffie-Columbia-Richmond-Burke-Lexington-Richland-Lee-Aiken- Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- Including the cities of Eutawville, Neeses, Augusta, Thomson, Martinez, Springfield, Barnwell, Waynesboro, Orangeburg, Oak Grove, Branchville, West Columbia, Sumter, Denmark, Seven Oaks, Red Bank, Batesburg-Leesville, Bowman, Evans, Summerton, Brookdale, Elloree, Columbia, Manning, Holly Hill, Aiken, Lexington, Blackville, Bamberg, St. Matthews, Bishopville, Santee, Williston, Cayce, North Augusta, and North 346 AM EST Wed Jan 22 2025 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Slick and hazardous roads due to lingering snowpack and black ice. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...Until 9 AM EST this morning. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ GAZ040-SCZ016-018-020>022-025-026-115-116-221400- /O.CON.KCAE.WW.Y.0003.000000T0000Z-250122T1400Z/ Lincoln-Chesterfield-McCormick-Newberry-Fairfield-Kershaw- Edgefield-Saluda-Northern Lancaster-Southern Lancaster- Including the cities of Saluda, Springdale, Lugoff, Newberry, Lincolnton, Lancaster Mill, Van Wyck, Camden, Carolina Commons Shopping Center, Clarks Hill, Cheraw, McCormick, Winnsboro Mills, Lancaster, Indian Land, Ridge Spring, Elgin, Edgefield, Andrew Jackson State Park, Pageland, Community of Almond Glen, Johnston, Murphys Estates, and Winnsboro 346 AM EST Wed Jan 22 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Slick and hazardous roads due to lingering snowpack and black ice. * WHERE...Portions of east central Georgia and central South Carolina. * WHEN...Until 9 AM EST this morning. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for slippery roads. Slow down and use caution while driving. If you are going outside, watch your first few steps taken on stairs, sidewalks, and driveways. These surfaces could be icy and slippery, increasing your risk of a fall and injury. && $$ MG
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this winter storm warning went out at Jan 21, 1:22 AM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Jan 21, 1:22 AM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
122 AM EST Tue Jan 21 2025
.SYNOPSIS...
Well below normal temperatures are expected through the week as
an anomalously deep trough and surface high pushes an arctic
air mass into the central and eastern US. A chance of snow remains
in the southeastern Midlands on Tuesday night into Wednesday
morning. Cold weather is expected to continue through Friday, with
one or more Cold Weather Advisories possible. Temperatures are
forecast to begin warming to near normal again over the weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Key Message(s):
- A Cold Weather Advisory is in effect tonight with wind chill
values of 10 to 15 degrees overnight into Tuesday morning.
A 500 mb trough at the NAEFS climatological minimum is digging
into the central US. At the surface, an arctic air mass will
push into the Southeast with cold advection driving temperatures
down into the upper teens to low 20s tonight. As a surface
boundary backdoors into the forecast area from the north tonight
the pressure gradient will increase keeping winds up through
the morning. The NE winds may allow for Wind Chill values
between 10 to 15 degrees. Therefore, a Cold Weather Advisory is
in effect tonight for all of the SC Midlands and CSRA.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Key Message(s):
- Very cold temperatures continue through the short term.
- Winter storm remains on track to affect the region Tuesday late
afternoon/evening.
- Winter Weather Advisory issued for the eastern Midlands.
Did I mention forecasting winter weather is so much fun?!?!?!?!
Anyway, one thing we remain highly confident about is the cold air
for Tuesday into Wednesday as arctic air continues to filter in from
the northwest. Afternoon highs are expected to be around 20 degrees
below normal for both days. Wednesday's highs will be partially
dependent on any snow cover from the expected winter system.
Overnight temps are expected to drop into the upper teens to lower
20s, but winds are expected to stay elevated causing wind chills in
the lower teens or single digits at times. Due to the cold temps
during the day and frigid temps overnight, we have extended the
Cold Weather Advisory until 10 am on Wednesday.
Now, for the "fun" part. Almost all of the 12z guidance has shifted
the upcoming storm track back to the north and west a bit as well,
which has led to an uptick in snow amounts for the forecast area.
Another trend some guidance has been showing is possibly an earlier
onset of the snowfall for the forecast area, which seems reasonable
given models don't typically handle initial warm air advection
precipitation well with these systems. The most likely onset time
remains in the 3-8 pm time period, however. It still looks like a
quick moving system, however, and is likely out of the area before
dawn. A limiting factor continues to be some dry air in the lower
levels, which could limit snow totals. A change with the latest
hires guidance is that the lower levels do moisten up for areas
south of the I-20 corridor, so confidence has increased for
accumulating snow for those areas. Confidence is highest for around
an inch of snow in the eastern Midlands, so we've issued a Winter
Weather Advisory for those areas. Still expecting a sharp gradient
between accumulating snow and no snow, but uncertainty remains in
exactly where that gradient will wind up. We'll continue to monitor
model trends to determine additional changes to forecast amounts and
if an expansion of the Winter Weather Advisory will be needed. As
we've been mentioned, the lingering cold air will likely cause any
snow on the ground to stick around a little longer than typical for
the area.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Key Message(s):
- Increasing clouds Wednesday Night may limit cooling and the need
for another Cold Weather Advisory.
- Temperatures gradually warm through the extended.
Wednesday Night: Clouds increase Wednesday night as a weak area of
low pressure develops off the coast. The 12Z Canadian continues its
trend of producing freezing rain across the coastal plain, but no
longer has ice accumulations in our CWA. This, combined with the very
dry air mass in place and that fact that the deterministic GFS and
Euro do not show any precipitation during this time period, led me
to remove any precipitation chances from the forecast. Should any
precipitation fall during the period, it should be generally light
and focused along and east of I-95. The other question for Wednesday
night is whether these clouds will limit cooling enough that a Cold
Weather Advisory will NOT be needed. The current forecast calls for
minimum temperatures in the mid to upper teens so it will be another
cold night regardless of whether criteria is met.
Thursday should once again feature well below normal temperatures,
especially if there are clouds in place, but forecast highs are
about 5 degrees warmer than Tuesday and Wednesday. This will kick
off a gradual warming trend through the extended, with values
returning to near normal values by Sunday. Any additional
precipitation chances should hold off until near the end of the
current period, late Sunday night into Monday.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
High confidence in VFR conditions through the forecast period
although lowering cigs expected through the this afternoon and
evening.
Initial surface maps showing very dry air pushing in from the
north. Area of low pressure in the Gulf is continuing to track
eastward. This will help to spread moisture northeastward and
into the forecast area through the daytime hours.
Very few clouds to start off the forecast period, but mid and
upper level cloudiness will overspread the taf sites through 12z
this morning. Ceilings may continue to slowly lower through
the day, but conditions remaining vfr even through the onset of
any frozen precip late this afternoon. Speaking of precip, it is
anticipated that the dominant weather type across the taf sites
will remain in the form of snow. The leading edge is not
expected to be reaching the ground late this afternoon with the
amount of dry air in place, but as the lower level begins
moisten up, some light snow is expected between 20z-22z. Most
sites remain with only light snow, with the exception possibly
ogb where slightly a period of moderate snow and mvfr conditions
can not be ruled out at this time. Still just left -sn in all
locations for now and will fine tune if heavier snow band were
to begin setting up over eastern region of the cwa. Winds will
remain northerly through this afternoon, then shift more
northwesterly as the low moves off the Carolina coast this
evening.
.EXTENDED AVIATION OUTLOOK...Restrictions possible late tonight
into Wednesday morning as the low moves east of the area.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Cold Weather Advisory until 10 AM EST Wednesday for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
Winter Weather Advisory from 5 PM this afternoon to 9 AM EST
Wednesday for SCZ035-038-041-136-137.
GA...Cold Weather Advisory until 10 AM EST Wednesday for GAZ040-
063>065-077.
Winter Weather Advisory from 5 PM this afternoon to 9 AM EST
Wednesday for GAZ077.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 4:31 AM EST | Winter Weather Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more | 31 hr |
Nearby
Winter Storm Warnings in South Carolina, 2025Winter Storm Warnings in Georgia, 2025Every winter storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.